Colorado, 2020

Hail in Colorado, July 16, 2020

July 16, 2020 · NWS BOU · 4 events in 2 counties and zones

A severe thunderstorm produced large hail over eastern portions of Sedgwick and Phillips counties. The hail ranged in size from 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail over eastern portions of Sedgwick and Phillips counties. The hail ranged in size from 1 to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 1:40 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Thu Jul 16 2020

.SHORT TERM...(This evening through Friday)
Issued at 230 PM MDT Thu Jul 16 2020

Showers and storms are well underway mainly south of I-70 this
afternoon. The coverage will slowly expand with gusty winds
continuing to be the main threat. There is a boundary evident on
surface observations and visible satellite extending from Last
Chance up towards Sedgwick that appears to be the main focus for
storm development. SPC mesoanalysis shows mixed-layer CAPE around
2,000 j/kg along and east of this boundary but the area is capped
due to 50-75 j/kg of CIN. This cap should eventually break as a
couple strong to severe storms will form along the aforementioned
boundary. There may be enough deep layer shear, 30-35 knots, in
this area to support a supercell or two with large hail and
damaging wind gusts.

As the storms dissipate this evening, strong southwesterly winds
will continue mainly across the Palmer Divide and Urban Corridor.
The rest of the night will be mild with slightly above normal
temperatures.

The ridge over the southern High Plains will continue to dominate
the weather in our forecast area tomorrow. Temperatures will soar
into the upper 90s to low 100s across the plains as the little
moisture we had across the area will mix out. With the moisture
mixing out, there will be almost no CAPE across the urban corridor
and plains so any storm formation will have to be over the
mountains. Initiation will be later in the day tomorrow over the
mountains and a few showers and storms may make their way onto the
I-25 corridor by the late afternoon and evening. With inverted-V
soundings and dew point depressions as high as 65 degrees, any
storms that form will produce more wind that rain. Gusts could
reach 50 mph under the stronger storms.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 16 2020

High pressure ridge aloft will continue to build westward through
the weekend and then amplify across the Great Basin through the
early part of next week. The heat is on again through Saturday as
700mb temperatures will be near +18c on Saturday. High temperatures
will be in the upper 90s to around 100 degrees. Moisture will be rather
limited again with mainly high based showers with gusty winds the
main impact. Coverage will be more isolated with any showers
mainly in the mountains and higher terrain.

On Sunday, a weak cold front will push southward across the plains
early Sunday morning which will give a bit of relief from the heat
with temperatures dropping into the upper 80s/lower 90s. Higher
moisture levels should lead to a bit better chance of storms with
the replenishment of low level moisture.

For the period from Monday through Wednesday, Colorado will be under
a light to moderate northwest flow regime, susceptible to weak
frontal surges while maintaining decent moisture levels. Fairly
typical scattered afternoon/evening showers and thunderstorms with
temperatures at or slightly above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 230 PM MDT Thu Jul 16 2020

An outflow boundary has shifted winds southerly at DEN and
continued outflow from showers and storms should keep winds
southerly. Storms will work their way farther north this
afternoon and will produce strong wind gusts possible up to 40
knots. Strong southwest winds are expected this evening but will
weaken to typical drainage later tonight. The terminals will be
dry tomorrow but some gusty westerly winds are possible during the
late afternoon and evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Entrekin
AVIATION...Danielson
Hazardous weather outlook, Jul 16, 9:42 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Thu Jul 16 2020

COZ030>051-171645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Thu Jul 16 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will form over
the mountains and foothills by early this afternoon and then
track across the Urban Corridor, northeast plains and Palmer
Divide later this afternoon and evening. The best chance for
storms severe thunderstorms will be east of a line from around
Sterling to Ft Morgan to Limon this afternoon.

The stronger storms could produce large hail in excess of one
inch along with damaging wind gusts in excess of 60 mph. Locally
heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered afternoon and evening showers and
thunderstorms will be possible across north central and
northeastern Colorado Friday and Saturday with brief moderate
rain and gusty winds possible with the storms.

A slight pattern change may allow occasional upper level
disturbances and cold fronts to move across northeastern Colorado
Sunday into early next with cooler temperatures and higher
precipitation chances east of the mountains. This pattern may also
result in the development of some stronger storms across the
plains from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jul 16, 3:31 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Denver CO
431 PM MDT Thu Jul 16 2020

COZ049-162315-
Washington County CO-
431 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
515 PM MDT...

At 431 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Yuma to near Thurman, or
along a line extending from 26 miles southeast of Akron to 24 miles
north of Flagler. These storms were nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Otis, Thurman, Arickaree School, Cope, Anton, Elba, Woodlin School
and Lindon.

LAT...LON 3957 10340 3981 10356 4028 10279 3958 10280
TIME...MOT...LOC 2231Z 156DEG 1KT 3994 10282 3962 10323

BARJENBRUCH
Special weather statement, Jul 16, 3:49 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Denver CO
449 PM MDT Thu Jul 16 2020

COZ041-046-047-162330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
449 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 530 PM MDT...

At 447 PM MDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 5 miles north of Arriba to 4
miles northwest of Kutch, or along a line extending from 12 miles
west of Flagler to 45 miles east of Colorado Springs. Movement was
northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
the stronger storms. The gusty winds will spread far away from the
storms, affecting much of southeastern Elbert and Lincoln counties.

Locations impacted include...
Limon, Hugo, Simla, Arriba, Genoa, Punkin Center, Matheson and Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3913 10405 3913 10413 3957 10333 3957 10317
      3911 10317 3868 10404
TIME...MOT...LOC 2247Z 242DEG 6KT 3936 10328 3895 10393

BARJENBRUCH
Special weather statement, Jul 16, 4:18 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
518 PM MDT Thu Jul 16 2020

COZ042-170000-
Northeast Weld County CO-
518 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keota, or 33 miles northwest of Fort Morgan, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Briggsdale, Pawnee Buttes and Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4059 10441 4083 10419 4090 10374 4054 10395
TIME...MOT...LOC 2318Z 272DEG 17KT 4067 10414

BARJENBRUCH
Special weather statement, Jul 16, 4:34 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Denver CO
534 PM MDT Thu Jul 16 2020

COZ048-049-051-170015-
Phillips County CO-Washington County CO-Logan County CO-
534 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
SOUTHEASTERN LOGAN AND SOUTHWESTERN PHILLIPS COUNTIES UNTIL 615 PM
MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lone Star, or 11 miles north of Yuma, moving north
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Haxtun, Paoli, St Petersburg, Highland Center and Lone Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds, spreading out away from the storms.
Secure loose objects and move to a safe shelter inside a building or
vehicle.

&&

LAT...LON 4044 10278 4035 10278 4035 10280 4019 10280
      4020 10292 4058 10299 4068 10245 4044 10239
TIME...MOT...LOC 2332Z 179DEG 14KT 4028 10279

BARJENBRUCH

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Phillips

When
July 16, 5:26 PM MST
Where
Phillips County, Holyoke
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.580, -102.300

Hail, Sedgwick

When
July 16, 5:59 PM MST
Where
Sedgwick County, 14.98 mi SE of Julesburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.800, -102.110

Hail, Sedgwick

When
July 16, 6:05 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
1.5 in hail
Reported by
Public
Coordinates
40.970, -102.250

Hail, Sedgwick

When
July 16, 6:10 PM MST
Where
Sedgwick County, 1.25 mi ENE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902790, 902791, 902792, 902793.